Hail, Pawnee
- When
- May 24, 3:25 PM CST
- Where
- Pawnee County, 5 mi SW of Maramec
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 36.199, -96.733
Thunderstorms developed during the afternoon of May 24th along an outflow boundary from early morning storms that had settled across north central Oklahoma. The atmosphere over eastern Oklahoma had become very unstable by late afternoon as these storms moved into the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Thunderstorms developed during the afternoon of May 24th along an outflow boundary from early morning storms that had settled across north central Oklahoma. The atmosphere over eastern Oklahoma had become very unstable by late afternoon as these storms moved into the area. Combined with strong wind shear, this instability supported the development of severe thunderstorms, including supercells. A couple tornadoes, hail larger than golfball size, damaging wind, and locally heavy rainfall occurred with these storms as they affected the region into the early morning hours of the 25th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 24, 1:55 PM CST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE Tulsa OK 255 PM CDT TUE MAY 24 2016 .DISCUSSION... Scattered thunderstorms have developed this afternoon in the vicinity of a decaying outflow boundary that extends from northeast Oklahoma into north-central Oklahoma. Thunderstorms have also developed across northwest Arkansas in response to an MCV migrating across that area. These storms are forming in a very unstable and weakly sheared environment. Could see damaging winds to around 70 mph and large hail with these storms. The tornado threat is low especially along the outflow boundary. This activity is expected to diminish around sunset. Additional thunderstorms are expected to develop later this afternoon and evening across western Oklahoma and western Kansas. This activity could move into eastern Oklahoma during the overnight hours and also pose a damaging wind and hail threat. This activity would persist in the morning hours Wednesday across far eastern Oklahoma and western Arkansas. The chances of showers and thunderstorms decrease some on Wednesday with no real focus for development. Since the airmass will not be changing much could see some scattered afternoon and evening thunderstorms in the unstable and weakly capped environment. The chances of thunderstorms increase Thursday night into Friday as a more significant upper level shortwave moves out of the southwest and across the plains. This could occur in the two rounds of thunderstorms, one Thursday night and one on Friday afternoon. Severe weather will be possible with each round with large hail and damaging winds the main concern. However, the threat for tornadoes will also be a concern especially on Friday. Storm chances diminish over the Holiday weekend. However, they do increase into the chance range on Monday as a shortwave in the southwesterly flow aloft moves across the southern plains. && .PRELIMINARY POINT TEMPS/POPS... TUL 70 87 72 85 / 40 20 20 30 FSM 69 85 71 84 / 40 20 20 30 MLC 71 83 73 82 / 50 20 20 30 BVO 68 86 70 84 / 60 20 20 30 FYV 67 81 70 81 / 40 20 20 30 BYV 67 83 69 83 / 40 20 20 30 MKO 69 84 70 83 / 50 20 20 30 MIO 67 84 71 84 / 40 20 20 30 F10 69 84 71 83 / 50 20 20 30 HHW 70 85 72 82 / 50 20 20 30 && .TSA Watches/Warnings/Advisories... OK...NONE. AR...NONE. && LONG TERM....10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 1245 PM CDT TUE MAY 24 2016 ARZ001-002-010-011-019-020-029-OKZ049-053>076-251000- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 1245 PM CDT TUE MAY 24 2016 THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...THIS AFTERNOON AND TONIGHT. TORNADO. RISK...LIMITED. AREA...NORTHEAST OKLAHOMA. ONSET...THIS AFTERNOON. SEVERE THUNDERSTORM. RISK...ELEVATED. AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...THIS AFTERNOON. HEAVY RAIN. RISK...LIMITED. AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS. ONSET...THIS AFTERNOON. DISCUSSION... AN UNSTABLE AND WEAKLY CAPPED AIR-MASS WILL REMAIN OVER THE AREA TODAY. SCATTERED STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS THIS AFTERNOON IN ASSOCIATION WITH A WEAK MID LEVEL DISTURBANCE. ADDITIONAL STRONG TO SEVERE THUNDERSTORM WILL BE POSSIBLE ACROSS FAR NORTHEAST OKLAHOMA BY MID TO LATE AFTERNOON AS AN OUTFLOW BOUNDARY APPROACHES FROM THE NORTH. THESE STORMS WILL POSE A THREAT FOR VERY LARGE HAIL AND DAMAGING WINDS ALONG WITH A LIMITED TORNADO THREAT NEAR THE BOUNDARY. ADDITIONAL STRONG TO SEVERE STORMS WILL DEVELOP ALONG THE DRY LINE WELL TO OUR WEST THIS AFTERNOON. A FEW OF THESE STORMS COULD EVENTUALLY MOVE INTO EASTERN OKLAHOMA TONIGHT. AT THIS TIME THE SEVERE WEATHER THREAT APPEARS LIMITED. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. WEDNESDAY THROUGH THURSDAY...THUNDERSTORM POTENTIAL. FRIDAY...SEVERE THUNDERSTORM POTENTIAL. SATURDAY THROUGH MONDAY...THUNDERSTORM POTENTIAL. EXTENDED DISCUSSION... DAILY THUNDERSTORM CHANCES WILL CONTINUE THIS WEEK INTO THE WEEKEND. INSTABILITY WILL REMAIN HIGH ACROSS THE SOUTHERN PLAINS...SUPPORTING PERIODIC CHANCES FOR AT LEAST ISOLATED SEVERE WEATHER. HOWEVER...THE FOCUS FOR MORE WIDESPREAD SEVERE WEATHER WILL REMAIN WEST AND NORTH OF THE AREA THROUGH THURSDAY. A STRONGER STORM SYSTEM WILL MOVE THROUGH THE AREA FRIDAY...RAISING THE POTENTIAL FOR MORE WIDESPREAD SEVERE WEATHER ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TULSA OK 1117 AM CDT TUE MAY 24 2016 OKZ058-241645- OTTAWA OK- 1117 AM CDT TUE MAY 24 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL OTTAWA COUNTY UNTIL 1145 AM CDT... AT 1117 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM 2 MILES SOUTH OF LOMA LINDA TO NEAR WYANDOTTE. MOVEMENT WAS NORTHEAST AT 40 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IN OR NEAR THE PATH INCLUDE... WYANDOTTE... PEORIA... TWIN BRIDGES STATE PARK... THIS INCLUDES INTERSTATE 44 NEAR MILE MARKER 323. LAT...LON 3683 9462 3676 9480 3698 9464 3699 9462 TIME...MOT...LOC 1617Z 236DEG 35KT 3694 9461 3681 9472
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TULSA OK 101 PM CDT TUE MAY 24 2016 ARZ010-019-241830- WASHINGTON AR-CRAWFORD AR- 101 PM CDT TUE MAY 24 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CRAWFORD AND SOUTH CENTRAL WASHINGTON COUNTIES UNTIL 130 PM CDT... AT 101 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF LEE CREEK TO 2 MILES EAST OF FIGURE FIVE. MOVEMENT WAS EAST AT 20 MPH. DIME SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IN OR NEAR THE PATH INCLUDE... CEDARVILLE... MOUNTAINBURG... NATURAL DAM... CHESTER... RUDY... DEVILS DEN STATE PARK... FIGURE FIVE... STRICKLER... LEE CREEK... ODELL... THIS INCLUDES INTERSTATE 49 BETWEEN MILE MARKERS 22 AND 33...AND BETWEEN MILE MARKERS 35 AND 39. LAT...LON 3555 9411 3547 9435 3576 9449 3586 9425 TIME...MOT...LOC 1801Z 248DEG 17KT 3574 9442 3552 9432
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TULSA OK 140 PM CDT TUE MAY 24 2016 ARZ010-011-019-020-029-241915- WASHINGTON AR-CRAWFORD AR-SEBASTIAN AR-MADISON AR-FRANKLIN AR- 140 PM CDT TUE MAY 24 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON...WESTERN FRANKLIN...NORTHEASTERN SEBASTIAN...CENTRAL CRAWFORD AND SOUTHEASTERN WASHINGTON COUNTIES UNTIL 215 PM CDT... AT 139 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM 3 MILES SOUTHEAST OF WINSLOW TO NEAR LAVACA. MOVEMENT WAS EAST AT 25 MPH. DIME SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IN OR NEAR THE PATH INCLUDE... CHARLESTON... MOUNTAINBURG... ALMA... LAVACA... MULBERRY... DYER... WINSLOW... BRANCH... CHESTER... LAKE FORT SMITH... FERN... BRENTWOOD... KIBLER... CENTRAL CITY... CROSSES... DELANEY... COMBS... PLEASANT HILL... CRAVENS... LONELM... THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 40 IN ARKANSAS BETWEEN MILE MARKERS 12 AND 32. INTERSTATE 49 BETWEEN MILE MARKERS 28 AND 35. LAT...LON 3592 9382 3530 9392 3531 9428 3587 9414 TIME...MOT...LOC 1839Z 258DEG 23KT 3577 9409 3536 9418
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
211 PM CDT TUE MAY 24 2016
ARZ011-020-242000-
MADISON AR-FRANKLIN AR-
211 PM CDT TUE MAY 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MADISON AND NORTHEASTERN
FRANKLIN COUNTIES UNTIL 300 PM CDT...
AT 211 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 4 MILES NORTHWEST OF SAINT PAUL TO 6 MILES SOUTH OF
CASS. MOVEMENT WAS EAST AT 35 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IN OR NEAR THE PATH INCLUDE...
OZARK... ST. PAUL...
WIEDERKEHR VILLAGE... PETTIGREW...
BOSTON... CASS...
WITTER... SAINT PAUL...
KINGSTON... CROSSES...
WATALULA... DELANEY...
DUTTON... COMBS...
REDDING... BRASHEARS...
BARNES... PARADISE...
TAFT... WEATHERS...
THIS INCLUDES INTERSTATE 40 IN ARKANSAS BETWEEN MILE MARKERS 36 AND
38.
LAT...LON 3595 9349 3593 9349 3592 9351 3588 9351
3588 9352 3576 9352 3577 9370 3552 9370
3550 9383 3591 9393 3608 9345 3597 9345
TIME...MOT...LOC 1911Z 253DEG 29KT 3586 9384 3559 9378SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
238 PM CDT TUE MAY 24 2016
ARZ002-011-242015-
MADISON AR-CARROLL AR-
238 PM CDT TUE MAY 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MADISON AND EASTERN
CARROLL COUNTIES UNTIL 315 PM CDT...
AT 238 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 4 MILES SOUTHWEST OF ROBERSON HOLLOW TO 4 MILES
NORTHEAST OF KINGSTON. MOVEMENT WAS EAST AT 20 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IN OR NEAR THE PATH INCLUDE...
GREEN FOREST... RUDD...
RULE... CARROLLTON...
OSAGE... KINGSTON...
BLUE EYE... DELMAR...
DRYFORK... CONNOR...
DENVER... COIN...
LAT...LON 3612 9348 3608 9348 3608 9345 3604 9345
3605 9356 3649 9348 3650 9345 3650 9330
3612 9330
TIME...MOT...LOC 1938Z 253DEG 16KT 3645 9334 3608 9345The Tulsa radar (KINX), 105 km away, was scanning. The volume nearest the first event began at 21:27 UTC.
8 thunderstorm wind, 4 hail, 4 flash flood, 2 tornado. Local standard time, as filed.
Thunderstorm winds were estimated to 60 mph.
Strong thunderstorm wind snapped large tree limbs.
This tornado developed northwest of the intersection of Highway 16 and S 433rd West Avenue, where trees were snapped. A home was severely damaged, multiple outbuildings were destroyed, and trees were snapped south of Highway 16 as the tornado tracked to the southeast. Multiple homes were damaged, outbuildings were destroyed, and numerous trees were snapped or uprooted along W 201st Street S and Highway 16. The tornado then turned sharply to the east and crossed Highway 48 north of Bristow, where large tree limbs were snapped. The tornado dissipated between I-44 and the S 337th West Avenue. Based on this damage, maximum estimated wind in the tornado was 100 to 110 mph.
Strong thunderstorm wind blew down a few trees near the turnpike entrance, partially blocking the ramp. A nearby home was also damaged by the wind.
Thunderstorm wind gusted to an estimated 65 mph.
Strong thunderstorm wind blew down large tree limbs.
The Oklahoma Mesonet station near Hectorville measured 66 mph thunderstorm wind gusts.
Strong thunderstorm wind snapped large tree limbs.
This tornado snapped or uprooted trees, snapped large tree limbs, and snapped a power pole. Based on this damage, maximum estimated wind in the tornado was 95 to 105 mph.
Portions of Highway 75 were flooded south of town.
Portions of Highway 16 and Alternate 75 were closed north of Beggs due to flooding.
Strong thunderstorm wind blew down large tree limbs and snapped a power pole.
Portions of 116th St N were flooded, both east and west of Garnett Road.
Numerous roads were flooded and closed throughout Mayes County, including the intersection of the 438 and the 460 Roads, portions of Highway 28 west of the 426 Road, and portions of the 380 Road between the 427 and 429 Roads.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2016Every state in 2016This day in weather historyThe tornado archive for Oklahoma, 2016Warnings in Oklahoma, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635326, 635328, 638818, 638821, 635330, 635338, 635340, 635344, 635346, 635348, 635349, 638823, 638825, 635352, 635353, 635355, 635356, 635357.